CANNABIS CULTURE – There’s been a lot of talk in the media and elsewhere about the “rise in cases of cannabis hyperemesis syndrome (CHS)”, with more and more people going into hospital or to their doctors for nausea, vomiting and stomach cramps after ingesting cannabis. CHS is characterized by chronic cannabis use, cyclic episodes of vomiting and nausea, and frequent hot bathing to quell the nausea. CHS shares symptoms similar to another condition known as “Cyclic Vomiting Syndrome” (CVS). To further complicate matters, medical marijuana is sometimes recommended for people with CVS!
CHS is divided into three phases:prodromal (“relating to or denoting the period between the appearance of initial symptoms and the full development of a rash or fever”), hyperemetic (severe nausea/vomiting), and recovery. CHS usually stops after the person stops using cannabis. The signs and symptoms of CHS include:
- Long-term, daily use of cannabis for over a year or longer
- Severe nausea and vomiting, which stops after the patient stops using cannabis
- Nausea and vomiting increases after using cannabis specifically
- Pain and cramping in the abdomen
- Aged less than 50 years-old
- No evidence of any other conditions that could cause nausea and vomiting, e.g. gall bladder of pancreatic inflammation – tests for these kinds of conditions turn up negative
- Weight loss of 5 kg or more due to nausea/vomiting
- Compulsively taking hot baths
So, what causes cannabinoid hyperemesis syndrome? Also, isn’t cannabis supposed to be an antiemetic and stops people from feeling nauseous? Well, the theory behind CHS is that cannabinoids can be both an antiemetic and induce vomiting, depending upon dosage and which cannabinoids are being used. To quote from this piece of research on cannabinoid hyperemesis syndrome:
“Cannabidiol (CBD) and cannabigerol (CBG) are two additional cannabinoids found in cannabis that appear to modulate the anti-emetic properties of THC. Cannabidiol, in contrast to THC, is non-psychotropic, has a low affinity for CB1 and CB2 receptors , and acts as a partial agonist at the 5-HT1A receptor . CBD enhances the expression of CB1 receptors in the hypothalamus and amplifies the hypothermic effects caused by THC . In animals the effect of CBD on toxin-induced vomiting displays a biphasic response with low doses producing an anti-emetic effect whereas higher doses enhance vomiting [30,31].
Cannabigerol (CBG) is a non-psychotropic cannabinoid that behaves as an antagonist at both the CB1 and 5-HT1A receptors . This antagonism reverses the anti-emetic actions of low-dose CBD, which likely occurs at the 5-HT1A receptor . The pro-emetic properties of CBD (at higher doses) and CBG may play a role in the severe nausea and vomiting observed in patients with Cannabinoid Hyperemesis Syndrome”
So this means that, at low doses, CBD has an antiemetic effect, whereas in larger doses it might cause nausea and vomiting. CBG is another cannabinoid that can reverse the antiemetic action of low doses of CBD, and it is suggested that persistent high doses of CBD and CBG over time can cause a “build up” in the body and cause nausea and vomiting. Some have stated that the super-strength strains we have today have exacerbated this phenomenon, but it is arguable that it isn’t necessarily the THC that’s causing the nausea and vomiting, but the high amounts of CBD and CBG! We don’t have enough evidence to conclude one way or the other to determine if this is correct at the moment – we don’t know precisely how cannabinoids interact with the body with any confidence as of yet, let alone how different cannabinoids & terpenoids interact with each other (the “entourage effect”).
CHS seems to be a rare condition, and there doesn’t seem to be too much data on its prevalence in the population with the exception of a handful of case studies. This isn’t surprising, as it’s a pretty newly-discovered condition, and most people who use cannabis probably wouldn’t have gone to hospital to seek out treatment for any issues regarding its use prior to it becoming state-legal. Another problem is that a condition like cannabinoid hyperemesis syndrome can be mistaken for cyclic vomiting syndrome, and therefore be wrongly diagnosed.
So, is there a way of treating CHS, without having to give it up? After all, there are some people who need it to beat their pain or other medical issue, and they don’t want to have to rely on addictive pharmaceuticals. Sadly, no – it seems stopping cannabis use is the only way to stop it. Tolerance breaks on occasion may possibly help, but there is no evidence that it will. So, sadly, if you’re one of the few rare people who suffer from CHS, you may just have to give up cannabis for good.